California, 2018

Debris Flows and Heavy Rain in California, May 24 to 25, 2018

May 24 to 25, 2018 · NWS REV · 11 events in 6 counties and zones

Another low pressure system moved slowly from the central California coast to western Nevada on the 24th and 25th. This system produced two periods of showers and thunderstorms where rainfall totals were maximized across much of eastern California from Alpine County northward to Lassen County and western Nevada from Douglas County northward to the Oregon border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Another low pressure system moved slowly from the central California coast to western Nevada on the 24th and 25th. This system produced two periods of showers and thunderstorms where rainfall totals were maximized across much of eastern California from Alpine County northward to Lassen County and western Nevada from Douglas County northward to the Oregon border. The first period occurred during the late afternoon and evening hours of the 24th, and the second occurred during the morning of the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at May 24, 2:44 AM PST, 3 hours 16 minutes earlier.

Area forecast discussion, May 24, 2:44 AM PST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Reno NV
344 AM PDT Thu May 24 2018

.SYNOPSIS...

Wet pattern will continue through Saturday with strong
thunderstorms producing hail, heavy rain and frequent lightning
today. Cooler conditions with more widespread bands of rain
showers are likely Friday into Saturday, along with high
elevation snow. An overall drying trend is expected Sunday into
early next week with temperatures warming to above average.

&&

.SHORT TERM...

A potent low pressure system approaching the central CA coast
today is projected to move slowly inland across CA/NV Friday
through Saturday. This low will increase the potential for more
organized and strong thunderstorm development this afternoon and
evening, followed by more widespread bands of rain showers (and
high elevation snow) with embedded thunderstorms Friday into
Saturday. Additional details follow:

* Today...While a mid level cap will initially inhibit
  thunderstorm formation until early afternoon, strong forcing
  ahead of the approaching low will combine with increasing
  instability to overcome this cap with CAPE values generally
  between 500-1000 J/kg, but some model soundings showed CAPE
  exceeding 1000 J/kg which is quite high for our region. Veering
  winds from east to south are projected upward through the cloud
  layer, which should help sustain thunderstorm strength with some
  rotating cells possible. Cells are most likely to initially form
  near the Sierra and northward into western Lassen County, then
  spread into the remainder of eastern CA and far western NV, with
  much of the model guidance favoring an organized cluster of
  storms affecting the Reno-Carson vicinity and parts of the Tahoe
  basin around the afternoon/early evening commute (4-7 pm). This
  storm cluster is then projected to move northward across eastern
  Lassen/Plumas and northern/central Washoe County during the
  evening. Heavy rainfall rates/localized flooding, hail, strong
  outflow gusts, and a large number of lightning strikes will all
  be in play with these storms.

* Later tonight through Friday...As the evening thunderstorm
  cluster exits to the north, additional showers and thunderstorms
  will develop as deformation zone sets up ahead of the main low
  as it moves into central CA. Areas most likely to initially see
  this overnight activity include Alpine/northern Mono County, and
  adjacent sections of Douglas and Lyon counties, spreading
  northward to the Reno-Carson Tahoe region, and eventually to
  northeast CA and much of northwest/west central NV during the
  day Friday. Cooling 700 mb temperatures will lead to snow levels
  dropping to near 8500-9000 feet in the Sierra and Carson Range,
  while temperatures in some lower elevations may only reach the
  lower 60s due to widespread thick cloud cover and shower bands.
  As recently as last week, the upper portions of the Mt. Rose
  Highway received slushy snow accumulations even during the
  afternoon under a persistent precip band. This site along with
  the higher Sierra passes (Ebbetts, Sonora, Tioga) could receive
  a couple inches of snowfall, so anyone planning travel
  especially over the crest in Mono/Alpine counties should keep an
  eye on road conditions, and may even face the possibility of
  taking the long way around the Sierra to reach destinations
  along CA Highways 4, 108, or 120.

* Friday night through Saturday night...As the low makes its
  closest approach to the Sierra, snow levels could drop to near
  7500-8000 feet by early Saturday morning, although the latest
  guidance trends shift the best precip chances into northwest and
  west central NV. Overall precip rates by this time should be on
  the decline, with a decreasing chance for thunderstorms (most
  likely limited to Saturday afternoon-evening). As the low fills
  and moves into eastern NV, wrap around shower bands will
  finally wind down across the Basin and Range Saturday night.

By the time all is said and done with this low, widespread rainfall
totals of 0.50" or greater are likely across nearly all of
eastern CA-western NV, with higher totals of 1" or more for areas
in the path of today's thunderstorms, followed by the shower
bands Friday through Saturday. MJD

.LONG TERM...Sunday through Wednesday

There were not many changes made to the inherited long term forecast
this cycle as numerical guidance is in generally good agreement
between the various models and from run to run.

The upper low that moves in early this weekend should be drifting to
the east by Sunday...but its proximity...along with the presence of
residual moisture and daytime heating...is likely to drive at least
isolated showers and thunderstorms over the eastern part of the
forecast area and in favored upslope locations for northeast flow in
the Sierra. That would be mainly the eastern portions of Pershing
and Churchill counties and into Mono County.

The low drifts farther east Monday. We have left some low end POPs
in for the mountains of Mono County due to the presence of residual
moisture and expected daytime heating. By then...the highs should be
at or above seasonal norms.

The model guidance is trying to develop a short wave ridge over the
forecast area for Tuesday. But the models continue to struggle with
this feature. The GFS is a bit more amplified while the ECMWF is
flatter with the ridge. Both are trying to produce afternoon and
evening convection due to differential heating near the Sierra. This
is not out of the question so slight chances for showers and
thunderstorms were left in the forecast...but the location and
timing is a bit uncertain.

By Wednesday both deterministic models are trying to push a trough of
low pressure into the west coast. The GFS is more amplified and
produces slightly stronger southwest flow aloft. This is critical
for where any showers and storms would form. Right now we have
slight chances across the northern forecast area...including parts
of Lassen County...the Surprise Valley and northern Washoe
County...and in the Mono/Alpine County area. The ECMWF is not as
amplified and does not produce as much southwest flow aloft. This
would tend to favor development in the Tahoe Basin as well...but
we have left that out for now.

&&

.AVIATION...

Fog at KTRK should lift after sunrise...but until about 16 UTC look
for IFR conditions.

Another round of showers and thunderstorms should develop this
afternoon and extend into the evening. The setup today is
different from previous days. Today we are expecting more
organized and potentially stronger storms due to increased upper
level support. That means storms today could produce gusty outflow
winds in excess of 35-40 kts along with hail up to around an inch
in diameter. Of course...turbulence is likely near any
thunderstorms and brief moderate to heavy rain will likely reduce
cigs and vsbys to MVFR or less at times.

The showers extend into the overnight hours...then the main upper
low moves just south of the region Friday into Friday night. This
will result in more widespread rain for both Friday and Saturday
with embedded thunderstorms. While the storms will not be as strong
as today...the widespread nature of the rain is likely to produce
more areas with MVFR cigs/vsbys and more wide-ranging mountain
obscurations.

As the upper low moves away...conditions will begin to improve
Sunday and Monday...but there will still be the potential for storms
along the Sierra in Mono County and across central Nevada.

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, May 24, 3:56 AM PST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service RENO NV
456 AM PDT Thu May 24 2018

CAZ070>073-NVZ001>005-250000-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
456 AM PDT Thu May 24 2018

...THUNDERSTORMS WITH HEAVY RAIN, HAIL AND STRONG WIND GUSTS THIS
AFTERNOON AND EVENING...

Low pressure approaching the California coast will bring favorable
conditions for more widespread and stronger thunderstorms this
afternoon and evening over the eastern Sierra and portions of
western Nevada.

Thunderstorms are most likely to form near the Sierra in Mono and
Alpine counties early this afternoon, then move across the Reno,
Carson City and Lake Tahoe vicinity during the afternoon commute
hours between 4 and 7 PM. The strongest storms are then expected
to move northward across Lassen County, the Surprise Valley and
far northwest Nevada this evening, including Susanville and
Cedarville.

The stronger storms will be capable of producing hail up to 1
inch in diameter, wind gusts in excess of 45 mph, and significant
lightning activity. Very heavy rainfall will produce ponding on
roads and reduced visibility. Localized flash flooding is also
possible, with the potential for debris flows, especially in
areas where heavy rain falls on recent burn scars.

For the commute this afternoon, allow extra time for travel and
keep extra distance between vehicles. If you're planning outdoor
activities, watch the sky for developing thunderstorms, and head
indoors if you hear thunder.

http://weather.gov/reno

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy rain, 2 debris flow. Local standard time, as filed.

Heavy Rain, El Dorado

When
May 24, 6:00 AM PST to May 25, 6:00 AM PST
Where
El Dorado County, 1.61 mi W of Tahoe Paradise
Reported by
CoCoRaHS
Coordinates
38.880, -120.030

CoCoRaHS station CA-ED-20, 1 mile northwest of Meyers reported 1.24 inches of rainfall in a 24 hour period from 24 May 0600PST to 25 May 0600PST.

Heavy Rain, Alpine

When
May 24, 8:00 AM PST to May 25, 8:00 AM PST
Where
Alpine County, 3.46 mi SW of Markleeville
Reported by
Mesonet
Coordinates
38.666, -119.817

Mesonet station SPCC1, 2 miles southeast of Grover Hot Springs (elevation 6062 feet) reported 1.60 inches of rainfall in a 24-hour period from 24 May 0800PST to 25 May 0800PST.

Heavy Rain, Plumas

When
May 24, 8:34 AM PST to May 25, 8:34 AM PST
Where
Plumas County, 1.35 mi E of Blairsden
Reported by
Mesonet
Coordinates
39.779, -120.594

Mesonet station MWKC1, 1 mile east of Blairsden (elevation 5149 feet) reported 1.25 inches of rainfall in a 24-hour period from 24 May 0834PST to 25 May 0834PST.

Heavy Rain, Plumas

When
May 24, 9:14 AM PST to May 25, 9:14 AM PST
Where
Plumas County, Portola
Reported by
COOP Observer
Coordinates
39.800, -120.470

COOP observer measured 0.97 inches of rainfall in a 24-hour period from 24 May 0914PST to 25 May 0914PST.

Heavy Rain, Placer

When
May 24, 9:18 AM PST to May 25, 9:18 AM PST
Where
Placer County, Tahoe City
Reported by
COOP Observer
Coordinates
39.170, -120.150

COOP observer in Tahoe City measured 1.72 inches of rainfall in a 24-hour period from 24 May 0918PST to 25 May 0918PST.

Heavy Rain, Sierra

When
May 24, 9:20 AM PST to May 25, 9:20 AM PST
Where
Sierra County, 1.51 mi S of Sierraville
Reported by
Mesonet
Coordinates
39.578, -120.383

Mesonet station D9436, 1 mile southwest of Sierraville (elevation 5100 feet) reported 1.52 inches of rainfall in a 24-hour period from 24 May 0920PST to 25 May 0920PST.

Heavy Rain, Nevada

When
May 24, 9:26 AM PST to May 25, 9:26 AM PST
Where
Nevada County, 0.29 mi SW of (Trk)truckee/Tahoe A
Reported by
AWOS
Coordinates
39.317, -120.133

The Truckee Airport AWOS (elevation 5899 feet) measured 1.05 inches of heavy rain in a 24-hour period from 24 May 0926PST to 25 May 0926PST.

Heavy Rain, Placer

When
May 24, 9:31 AM PST to May 25, 9:31 AM PST
Where
Placer County, 1 mi NNW of Homewood
Reported by
Trained Spotter
Coordinates
39.093, -120.177

Trained weather spotter 1 mile north-northwest of Homewood reported 1.92 inches of rainfall in a 24-hour period from 24 May 0931PST to 25 May 0931PST.

Heavy Rain, El Dorado

When
May 24, 10:00 AM PST to May 25, 10:00 AM PST
Where
El Dorado County, (Tvl)tahoe Vly
Reported by
ASOS
Coordinates
38.920, -120.000

ASOS Station TVL, South Lake Tahoe Airport (elevation 6257 feet) reported 0.97 inches of rainfall in a 24-hour period from 24 May 1000PST to 25 May 1000PST.

Debris Flow, Alpine

When
May 24, 4:11 PM PST to 5:48 PM PST
Where
Alpine County, 3.22 mi SW of Loope to 3.06 mi WSW of Loope
Cause
Heavy Rain / Burn Area
Reported by
Law Enforcement
Coordinates
38.639, -119.724

California Highway Patrol reported multiple debris flows near and south of the intersection of California Highway 4 and California Highway 89 that occurred after heavy rainfall. These debris flows occurred within the area of the Washington Fire burn scar. No damage estimates were available.

Debris Flow, Placer

When
May 24, 6:00 PM PST to 6:22 PM PST
Where
Placer County, 2.83 mi SSW of Big Chief to 2.88 mi SSW of Big Chief
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.180, -120.232

Placer County Sheriff reported that two debris flows occurred on Alpine Meadows Road near the Five Lakes Creek Trailhead. No injuries were reported and no one was caught in the flow. No damage estimates were available.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2018Every state in 2018This day in weather historyWarnings in California, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763341, 763344, 763342, 763338, 763345, 763343, 763340, 763346, 763339, 763349, 763347.